Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Goodland, KS

July 2, 2020Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 2, 2020, 4:31 PM MDT for Kit Carson County, Colorado. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 4:31 PM MDT (22:31 UTC)
Expired
Jul 2, 2020, 6:57 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:15 PM MDTFLASH FLOOD7 S Peconic, COWATER OVER ROAD, BY A TWITTER VIDEO.
Jul 2, 5:20 PM MDTFLASH FLOOD1 Ese Burlington, COFIELD/PARKING LOT FLOODING VIA CDOT WEBCAM AT EXIT 437 IN BURLINGTON CO.
Jul 2, 5:30 PM MDTFLASH FLOOD3 Se Burlington, COFLASH FLOODING OF COUNTY ROADS AS REPORTED VIA TWITTER VIDEO.
Jul 2, 6:50 PM MDTHEAVY RAIN 1.75Burlington, COSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WGUS53 KGLD 022231
FFWGLD
COC063-030130-
/O.NEW.KGLD.FF.W.0011.200702T2231Z-200703T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
431 PM MDT Thu Jul 2 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Kit Carson County in east central Colorado...

* Until 730 PM MDT.

* At 431 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 449.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 10273 3957 10206 3911 10206 3911 10253
      3936 10252 3946 10274

FLASH FLOOD...RADAR INDICATED

$$

JN
3 follow-up statements
581 
WGUS73 KGLD 022244
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
444 PM MDT Thu Jul 2 2020

COC063-030130-
/O.CON.KGLD.FF.W.0011.000000T0000Z-200703T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
444 PM MDT Thu Jul 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
EASTERN KIT CARSON COUNTY...

At 444 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 449.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 10273 3957 10206 3911 10206 3911 10253
      3936 10252 3946 10274

FLASH FLOOD...RADAR INDICATED

$$

JN
754 
WGUS73 KGLD 030011
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
611 PM MDT Thu Jul 2 2020

COC063-030130-
/O.CON.KGLD.FF.W.0011.000000T0000Z-200703T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
611 PM MDT Thu Jul 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
EASTERN KIT CARSON COUNTY...

At 609 PM MDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area.  Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas. Reports of county roads south of 
         Burlington are flooded.

Some locations that will experience flooding include...
Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 449.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 10273 3957 10206 3911 10206 3911 10253
      3936 10252 3946 10274

FLASH FLOOD...RADAR INDICATED

$$

JN
910 
WGUS73 KGLD 030057
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
657 PM MDT Thu Jul 2 2020

COC063-030107-
/O.CAN.KGLD.FF.W.0011.000000T0000Z-200703T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
657 PM MDT Thu Jul 2 2020

...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10273 3957 10206 3911 10206 3911 10253
      3936 10252 3946 10274

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:17 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 3:17 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
317 PM MDT Thu Jul 2 2020

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MDT Thu Jul 2 2020

Latest upper air analysis and satellite imagery show southwest
flow over the Great Basin onto the High Plains with cloud cover
continuing to fade. A short wave trough was deepening over
Eastern Colorado. At the surface a dry line/surface boundary was
located just west of the KS/CO border. To the east an outflow
boundary from convection to the east was moving westward.

This afternoon am expecting thunderstorms to initiate near Akron
and Yuma by 2 PM MT. Based on the explosive growth with storms
yesterday, am expecting the same to occur today. As storms move
east they should increase in coverage and intensity. Based on the
0-6 KM shear, 0-3 KM helicity, and ML CAPE am thinking these
storms may become super cells despite the rather weak shear. The
greatest risk for hail will be when storms initially develop. Once
the storms begin to group together the hail threat will go down
and the risk for straight-line winds will go up. Currently am
thinking the greatest risk for straight-line winds will be along
Highway 36 corridor.

Tonight the storm activity will continue to move east. Am not sure
how late into the evening the potential for damaging straight-
lines winds will last. However, based on what happened over the
past week in a similar setup, am thinking the risk may persist to
after midnight; although by late evening the threat will will be
more isolated that earlier in the evening.

Confidence of severe thunderstorms occurring and producing these
threats are between moderate and high. Impacts will be broken tree
limbs, downed power poles, limited visibility in the torrential
rainfall/blowing dust. However, confidence of these threats
occurring east of Highway 83 declines. The one factor that is
tricky to determine is when the storms will reach the eastern 1/3
of the forecast area. If they race east after clustering together,
they may reach the eastern part of the forecast area early enough
in the evening to still produce damaging winds over a more than
just isolated locations.

Friday a similar setup will exist for severe thunderstorms to
occur. However the ML CAPE will be pushed further east, with the
dry line between Highways 27 and 83, except for an arc of higher
dewpoints over Yuma County. Deep layer shear over Yuma County is
15 kts, so may see some strong thunderstorms until the storm
activity moves over the east half of the forecast area. Currently
this shouldn't occur until the evening, which will limit the
amount of instability present.

.LONG TERM...(Friday night through Thursday)
Issued at 315 PM MDT Thu Jul 2 2020

An upper-level ridge axis is expected to remain over Central High
Plains in the extended forecast. An upper-lvel trough is across
the Pacific NW. A 500mb low develops across region on Sunday as
ridge flattens. Ridge builds back into the High Plains next week
with a few shortwave troughs moving across the Central Region High
Plains.

At the surface a boundary is across the CWA on Saturday. A trough
is expected to be across eastern Colorado/northwest KS region
through the period.

Expecting temperatures to be in the low to mid 90s on Saturday.
Temperatures will be slightly cooler on Sunday expecting to be in
the mid 80s to low 90s. Temperatures will increase above normal
later in the period to upper 90s near 100 by Wednesday. Expecting
a chance of preciptation Saturday with increase chances on Sunday
as H5 low moves across region. Expect chances of precipitation to
decrease by Tuesday into Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jul 2 2020

VFR to MVFR conditions forecast for the TAFs. Main focus is the
timing of thunderstorms over both sites. As thunderstorms move
over KGLD, anticipate the visibility falling to atleast MVFR,
maybe even IFR for a short time. Winds will also be gusty with
these storms. There could also be some blowing dust. On a side
note, arrival time may not be soon enough if the storms produce
outflow winds and race eastward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...EH
AVIATION...JTL
Hazardous weather outlook, Jul 2, 9:35 AM MDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
935 AM MDT Thu Jul 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031545-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
935 AM MDT Thu Jul 2 2020 /1035 AM CDT Thu Jul 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will begin to develop by 2 PM MDT between
Yuma and Akron. Storms may quickly become severe and increase in
coverage as they move east during the afternoon and evening. Main
threats will be hail up to 2 inches in diameter, wind gusts of 60-80
MPH, blowing dust, and torrential rainfall. The largest hail will
occur before storms group together, then the main threat will be
damaging wind gusts, especially along the Highway 36 corridor.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Severe thunderstorms may form Saturday afternoon and evening east of
a Benkelman to Goodland and Tribune line. Main threats will be large
hail, damaging wind gusts, and torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening. Storm
reports by phone or through social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 2, 3:52 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 SW JOES               39.62N 102.72W
07/02/2020  E0.88 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jul 2, 3:58 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             1 ESE BURLINGTON        39.30N 102.26W
07/02/2020  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 4:13 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             3 S BURLINGTON          39.26N 102.27W
07/02/2020  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jul 2, 4:16 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 WSW JOES              39.61N 102.76W
07/02/2020  E1.00 INCH       YUMA               CO   PUBLIC

            HAIL STRIPPED SOME CROPS ON PROPERTY.

&&
Special weather statement, Jul 2, 4:17 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM MDT Thu Jul 2 2020

KSZ027-022245-
Wallace KS-
417 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALLACE COUNTY UNTIL 445
PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Weskan, or 10 miles west of Sharon Springs, moving northeast at 30
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sharon Springs and Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado...and west central Kansas.

LAT...LON 3874 10197 3886 10205 3893 10205 3907 10179
      3882 10164
TIME...MOT...LOC 2217Z 206DEG 26KT 3888 10195

024
Local storm report, Jul 2, 4:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 WSW BURLINGTON        39.30N 102.29W
07/02/2020  M1.25 INCH       KIT CARSON         CO   PUBLIC

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:05 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma5 hr
Jul 2, 2:36 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jul 2, 3:01 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jul 2, 3:26 PM MDTSevere Thunderstorm WarningGLDYuma64 min
Jul 2, 3:37 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 2, 3:38 PM MDTSevere Thunderstorm WarningGLDKit Carson67 min
Jul 2, 3:39 PM MDTSevere Thunderstorm WarningGLDKit Carson66 min
Jul 2, 3:46 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jul 2, 3:59 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Jul 2, 4:01 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 2, 4:19 PM MDTTornado WarningGLDKit Carson26 min
Jul 2, 4:31 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Jul 2, 4:36 PM MDTTornado Warning Tornado observedGLDKit Carson17 min
Jul 2, 4:45 PM MDTSevere Thunderstorm WarningGLDKit Carson25 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.